Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 70, NWS La Crosse, WI

June 15, 2022Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2022, 12:35 AM CDT for Floyd County, Mitchell County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2022, 12:35 AM CDT (05:35 UTC)
Expired
Jun 15, 2022, 1:01 AM CDT
In force
26 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Floyd County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 144 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2093 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

078 
WUUS53 KARX 150535
SVRARX
IAC067-131-150615-
/O.NEW.KARX.SV.W.0070.220615T0535Z-220615T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1235 AM CDT Wed Jun 15 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern Mitchell County in north central Iowa...
  Northeastern Floyd County in north central Iowa...

* Until 115 AM CDT.

* At 1234 AM CDT, a severe thunderstorm was located near Osage,
  moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Osage around 1240 AM CDT.
  Riceville around 110 AM CDT.

Other locations impacted by this severe thunderstorm include Rock
Creek, Idlewilde State Park, Howardville, Brownville, County Roads B
20 And T 26, Highways 9 And 218 and Colwell County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4329 9298 4340 9255 4313 9255 4317 9293
TIME...MOT...LOC 0534Z 253DEG 25KT 4326 9287 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rieck
3 follow-up statements
337 
WWUS53 KARX 150540
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1240 AM CDT Wed Jun 15 2022

IAC067-131-150615-
/O.CON.KARX.SV.W.0070.000000T0000Z-220615T0615Z/
Mitchell IA-Floyd IA-
1240 AM CDT Wed Jun 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHEASTERN MITCHELL AND NORTHEASTERN FLOYD COUNTIES...

At 1240 AM CDT, a severe thunderstorm was located over Osage, moving
east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Riceville around 110 AM CDT.

Other locations impacted by this severe thunderstorm include Orchard,
New Haven, Osage Spring Park, Howardville, Brownville, Pioneer State
Park and Colwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4340 9255 4313 9255 4321 9289 4331 9291
TIME...MOT...LOC 0540Z 253DEG 25KT 4327 9281 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rieck
278 
WWUS53 KARX 150550
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1250 AM CDT Wed Jun 15 2022

IAC067-131-150615-
/O.CON.KARX.SV.W.0070.000000T0000Z-220615T0615Z/
Mitchell IA-Floyd IA-
1250 AM CDT Wed Jun 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHEASTERN MITCHELL AND NORTHEASTERN FLOYD COUNTIES...

At 1249 AM CDT, a severe thunderstorm was located near Osage, moving
east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Riceville around 110 AM CDT.

Other locations impacted by this severe thunderstorm include Orchard,
New Haven, Howardville, Brownville, Pioneer State Park, Colwell and
County Roads 17 And T 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4340 9255 4313 9255 4321 9283 4332 9286
TIME...MOT...LOC 0549Z 253DEG 25KT 4329 9272 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rieck
549 
WWUS53 KARX 150601
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
101 AM CDT Wed Jun 15 2022

IAC067-131-150611-
/O.CAN.KARX.SV.W.0070.000000T0000Z-220615T0615Z/
Mitchell IA-Floyd IA-
101 AM CDT Wed Jun 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL AND
NORTHEASTERN FLOYD COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4340 9255 4313 9255 4321 9283 4332 9286
TIME...MOT...LOC 0559Z 253DEG 25KT 4331 9261 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:05 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 14, 10:05 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1005 PM CDT Tue Jun 14 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 256 PM CDT Tue Jun 14 2022

Key Messages:

 - Multiple rounds of storms tonight-Wednesday, with a more
   significant severe weather event looking increasingly likely
   Wednesday afternoon/early evening

 - Dry weather returns Thursday into the weekend

 - More hot weather Sunday into early next week

Tonight-Wednesday night...

An active period of weather remains likely heading through tonight
and especially Wednesday with multiple rounds of storms and
perhaps one more hot day on Wednesday for parts of the area.

For tonight, there is fairly good consensus among high res models
in showers/storms developing by late evening as a boundary works
into the area and mid-level temps cool slightly. Despite boundary
layer stabilization and a shrinking surface-based CAPE pool,
substantial elevated instability and flow aloft could support a
few strong/severe storms with large hail/heavy rain the main
threat and some risk for strong winds.

There is loose agreement in another area of showers/storms
spreading northeast late tonight into Wednesday morning near/north
of the surface boundary in association with a weak upper wave/warm
advection. Heavy rain, hail, and perhaps strong winds will be
possible with these storms.

The likely higher impact event is slated for tomorrow
afternoon/early evening as a stronger shortwave trough approaches
with favorable afternoon timing. Some uncertainty remains in how
morning storms will evolve with potential impacts on
destabilization. This could have impacts for afternoon
development, especially for western areas, although the 14.12Z
HREF shows an increasing signal via UH tracks for severe storms
during the afternoon into western/central WI. Current thinking is
that strong destabilization will occur over at least the southeast
half of the area with the RAP showing MLCAPE in excess of 3000
J/kg by afternoon. A strengthening low-level jet will aid in
increasing low-level shear with enlarged clock-wise turning
hodographs in the warm sector ahead of the front by afternoon.
40-50 kts of 0-3 km bulk shear is expected, sufficient for
supercells, although shear drops off above around 6 km. Despite
some weakness in mid-level lapse rates, large deep CAPE profiles
would suggest potential for large to very large hail. Tornadoes
are also possible, with some chance for a strong tornado,
particularly if a weak surface low with backed low-level flow develops
as indicated by some models, enhancing low-level shear. This
currently seems most likely across parts of central Wisconsin. A
more organized wind threat could develop if upscale growth with a
well-defined cold pool occurs across the area. See the hydro
section below for more on the heavy rain potential, but the
airmass will remain ripe for high rain rates and localized higher
rainfall amounts. The cold front will move through by early to mid
evening with storms quickly exiting. Details will be fine-tuned
through the overnight/morning as convective evolution becomes more
clear.

While more cloud cover/convection should keep most areas several
degrees cooler than today, at least southeastern counties may see
temps climb into the 90s with heat indices nearing 100 on
Wednesday.

Thursday-Tuesday...

A drier, more seasonable airmass will settle across the area late
this week into the weekend as surface high pressure drifts east.
Heading later into the weekend and early next week, mid/upper
level ridging will build eastward from the plains into the Upper
Midwest, setting the stage for a return of heat/humidity. Highs
back into the 90s are possible during the Sunday-Tuesday time with
NAEFS 850 mb temp standard anomalies already in the +2-3 range on
Monday, highlighting the potential for an anomalously warm
airmass, even by June standards. With the ridge building across
the area, the late week/weekend looks to be mostly dry. However, a
few showers or storms could not be completely ruled out with any
low amplitude shortwave topping the ridge. There is some
indication that the ridge could flatten by early next week, aiding
in increased convective potential, but substantial uncertainty
exists in these details.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1005 PM CDT Tue Jun 14 2022

A few rounds of showers and storms tonight through Wed. A few could
be strong, potentially severe, with a greater threat for severe
storms Wed afternoon. Wind, hail and vsby impacts all likely for Wed
afternoon. Timing the rounds in is tricky and expect some refinement
as the various forcers (shortwaves, sfc cold front, overnight
convection boundaries, etc) play out. For now, will lean heavily on
the CAMS models to time the higher threat/impact times for shra/ts.

CIGS: trends favor mostly bkn VFR into Wed morning. Expect some
lowering with the storms associated with cold front for Wed
afternoon, dipping into MVFR. Should clear out Wed evening with
passage of front east.

WX/vsby: heavy rain likely with most storms...so dip into IFR/MVFR
vsbys should be expected. Followed latest CAMS meso model trends to
highlight the periods with higher threat for SHRA/TS - expect some
adjustments as we move through Wed.

WINDS: generally south tonight but a fair amount of variability
indicted in the models...with a few boundaries and potential for a
weak area of low pressure. Should steady out from the south Wed
morning, swinging west/northwest with cold front passage late Wed
afternoon/evening. Note-expect some enhanced wind gusts with any
storm Wed afternoon.

&&

.HYDROLOGY...
Issued at 256 PM CDT Tue Jun 14 2022

Multiple rounds of storms are likely late this evening through
Wednesday evening. Given high precipitable water values nearing 2
inches, a deep warm cloud depth, and ample instability, any storms
will be capable of rain up to 1-2"/hr. HREF guidance suggests
potential for 3"+ of rain in localized corridors. Rain rates alone
could cause minor urban flooding. Flash flooding could not be ruled
out in areas impacted by multiple storms late tonight and Wednesday,
particularly those areas impacted by heavier rainfall over the past
day or two.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

DISCUSSION...JM
AVIATION....Rieck
HYDROLOGY...JM
Hazardous weather outlook, Jun 14, 7:37 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
737 PM CDT Tue Jun 14 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
737 PM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Tonight

Strong to severe storms possible overnight. Heavy rain with
localized flooding and hail are the main threats. Damaging wind
gusts also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms remain possible early Wednesday morning.
Primary hazards are heavy rain with localized flooding and hail.

Severe storms are likely Wednesday afternoon into the evening.
Hazards include very large hail, damaging winds, a few tornadoes and
heavy rain. Localized flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Jun 14, 10:53 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1053 PM CDT Tue Jun 14 2022

IAZ008>010-018-019-029-150600-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, and Oelwein
1053 PM CDT Tue Jun 14 2022

...Strong Storms Moving In...

Scattered thunderstorms, some strong, will track northeast across
portions of northeast Iowa late this evening, into the overnight
hours. Hail up to dime size and wind gusts to 35 mph are possible.
In addition, heavy rain could result in localized urban and street
flooding. Seek indoor shelter if storms near your location.

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:02 AM CDTSpecial Weather StatementARXChickasaw, Floyd, Howard, Mitchell58 min
Jun 15, 3:37 AM CDTSpecial Weather StatementARXFayette38 min
Jun 15, 9:47 AM CDTSevere Thunderstorm WarningARXFloyd, Mitchell43 min
Jun 15, 10:25 AM CDTSevere Thunderstorm WarningARXChickasaw, Howard40 min
Jun 15, 10:52 AM CDTSevere Thunderstorm WarningARXWinneshiek38 min
Jun 15, 11:32 AM CDTAreal Flood AdvisoryARXFloyd, Howard, Mitchell4 hr
Jun 15, 5:09 PM CDTSevere Thunderstorm WarningARXClayton, Fayette36 min
Jun 15, 5:17 PM CDTTornado WarningARXClayton20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.